Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 2016, 2:49 PM EDT for Liberty County, McIntosh County, Georgia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 2:49 PM EDT (18:49 UTC)
- Expired
- Jun 14, 2016, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Liberty County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 111 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:12 PM EDT | TSTM WND DMG | 1 Nnw Valona, GA | REPORT OF A LARGE TREE DOWN IN RESIDENTIAL BACKYARD NEAR CEDAR POINT RD AND GA HWY 99. DAMAGE SUSTAINED TO BOAT AND STORAGE SHELTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2432 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
144
WUUS52 KCHS 141849
SVRCHS
GAC179-191-141945-
/O.NEW.KCHS.SV.W.0044.160614T1849Z-160614T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
249 PM EDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
LIBERTY COUNTY IN SOUTHEASTERN GEORGIA...
MCINTOSH COUNTY IN SOUTHEASTERN GEORGIA...
* UNTIL 345 PM EDT
* AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
DARIEN...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DARIEN...TOWNSEND...CRESCENT...SAPELO ISLAND...RIDGEVILLE...SHELLMAN
BLUFF...BLACKBEARD ISLAND AND HARRIS NECK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. IF THIS IS NOT POSSIBLE...AVOID OPEN OUTDOOR
SPACES AND REMAIN LOW. STAY AWAY FROM TALL OBJECTS SUCH AS TREES AND
UTILITY POLES.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3129 8142 3133 8144 3134 8148 3148 8161
3151 8166 3172 8122 3168 8110 3162 8110
3140 8123 3137 8122 3135 8124 3130 8122
3129 8124
TIME...MOT...LOC 1849Z 218DEG 10KT 3152 8139
HAIL...0.75IN
WIND...60MPH
$$3 follow-up statements
201
WWUS52 KCHS 141908
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT TUE JUN 14 2016
GAC179-191-141945-
/O.CON.KCHS.SV.W.0044.000000T0000Z-160614T1945Z/
LIBERTY GA-MCINTOSH GA-
308 PM EDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR LIBERTY AND MCINTOSH COUNTIES...
AT 308 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES EAST OF TIBET TO DARIEN...MOVING NORTHEAST AT
15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DARIEN...TOWNSEND...CRESCENT...SAPELO ISLAND...RIDGEVILLE...SHELLMAN
BLUFF...BLACKBEARD ISLAND AND HARRIS NECK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3129 8142 3130 8142 3133 8144 3134 8148
3156 8154 3172 8122 3168 8110 3162 8110
3140 8123 3137 8122 3135 8124 3130 8122
3129 8124
TIME...MOT...LOC 1908Z 244DEG 15KT 3162 8133 3139 8143
HAIL...<.75IN
WIND...60MPH
$$339
WWUS52 KCHS 141930
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT TUE JUN 14 2016
GAC179-191-141945-
/O.CON.KCHS.SV.W.0044.000000T0000Z-160614T1945Z/
LIBERTY GA-MCINTOSH GA-
330 PM EDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR LIBERTY AND MCINTOSH COUNTIES...
AT 330 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 21 MILES EAST OF TIBET TO NEAR DARIEN...MOVING EAST AT
10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DARIEN...CRESCENT...SAPELO ISLAND...RIDGEVILLE...SHELLMAN BLUFF...
BLACKBEARD ISLAND...HARRIS NECK AND ST. CATHERINES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3129 8142 3130 8142 3133 8144 3134 8148
3165 8136 3172 8122 3168 8110 3162 8110
3140 8123 3137 8122 3135 8124 3130 8122
3129 8124
TIME...MOT...LOC 1930Z 259DEG 9KT 3157 8124 3134 8134
HAIL...<.75IN
WIND...60MPH
$$647
WWUS52 KCHS 141943
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT TUE JUN 14 2016
GAC179-191-141950-
/O.EXP.KCHS.SV.W.0044.000000T0000Z-160614T1945Z/
LIBERTY GA-MCINTOSH GA-
343 PM EDT TUE JUN 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY AND MCINTOSH COUNTIES
WILL EXPIRE AT 345 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3129 8142 3130 8142 3133 8144 3134 8148
3165 8136 3172 8122 3168 8110 3162 8110
3140 8123 3137 8122 3135 8124 3130 8122
3129 8124
TIME...MOT...LOC 1936Z 218DEG 10KT 3157 8124 3134 8134
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:22 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 12:22 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1222 PM EDT TUE JUN 14 2016
.SYNOPSIS...
A series of upper level disturbances will affect the area through
Friday. A cold front will move through Friday night followed by
high pressure building in for the weekend. A low pressure system
may develop along the southeast US coast on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update: Extended the heat advisory to the rest of the SC coast.
Dewpoints are hovering in the mid to upper 70s in these locations.
This combined with temperatures in the lower 90s is generating
heat indices of 105 degrees and higher. The sea breeze should
bring some relief in the upcoming hours, but it will also start
to initiate convection. Everything else was left the same.
Rest of today: Upper ridging is slowly decaying while baggy mid
level troughing settles into the lower Gulf Coast Region. Low
level flow is advecting deeper moisture from the Gulf into our
area. This is verified by water vapor satellite imagery and
surface dew points across the region.
The heat and humidity will prevail until scattered afternoon
convection starts to initiate shortly. Convective coverage
remains somewhat questionable as mid level lapses remain
unimpressive and 500 mb temps are quite warm in the -5 to -6 C
range. We maintained 30 to 40 pops over inland Georgia and
bordering the CSRA. Hi-res models continue to show surface- based
capes around 3,500 J/kg and downdraft capes around 1,250 J/kg in
these locations. We think there is a decent shot for isolated
pulse thunderstorms this afternoon given the overall instability
parameters. The main threats will be damaging wind gusts from wet
microbursts and perhaps localized large hail.
Tonight: Various boundaries could keep some convection going into
the evening across southeast Georgia and perhaps inland South
Carolina but overall the coverage of showers and tstms should
become isolated by later in the evening. Overnight, most areas
should be dry but a few showers and tstms are possible not too
far off the coast late with some low level speed convergence out
there. Lows will average in the mid 70s with upper 70s to near 80
along the immediate coast. There may be patchy fog in places that
get some rain today, but no mentions in the grids at this juncture.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday looks quite active due to a baggy upper trough sitting
over the area with ample instability, little to no cap, and a
juicy airmass with precipitable water exceeding 2" in spots. The
greatest convective coverage is expected in the afternoon across
southeast GA due to deeper moisture and better upper level
shortwave energy. The sea breeze could come into play late in the
afternoon once it finally starts to push inland, more so in SC.
Bumped pops up to 50-60% during the afternoon.
Veering mid-level flow will result in some drying on Thursday
though enough instability coincident with an afternoon shortwave
should trigger scattered showers and tstms. We show the higher
pops across southeast GA closer to the deeper moisture.
Further drying expected Thursday night into Friday morning as WNW
flow strengthens ahead of the main shortwave. However a cold front
will drop into the area during the afternoon with some moisture
pooling along and ahead of it. We maintained 20-30 pops during the
day.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
There continues to be some uncertainty over the weekend regarding
the strength and position of an upper low and its associated
surface low across the southeast US. The GFS continues to show the
surface low affecting coastal NC/SC Sunday into Monday while the
ECMWF now has two consecutive trends with pulling the surface low
away from the area. We trended toward a drier solution with no
higher than 20-30 pops during the period. Both solutions would
yield unseasonably cool temps for mid June with highs only in the
low/mid 80s Saturday and Sunday.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
KCHS...VFR. The risk for afternoon showers and thunderstorms
appear minimal this afternoon, as the sea breeze pushes inland.
KSAV...Mainly VFR. Isolated to scattered convection is expected
this afternoon, which could bring brief flight restrictions.
Overnight we maintained VFR, but patchy fog is possible late if
rain falls in the area.
Extended Aviation Outlook: Brief flight restrictions are possible
due to showers and thunderstorms, mainly Wednesday through Friday.
&&
.MARINE...
A southerly flow today will veer a bit more southwest later
tonight over the waters. Light flow this morning will undergo
an uptick this afternoon as the sea breeze kicks in. A modest
surge of 15-20 kt is possible this evening to about 2 am tonight
before winds subside near shore after midnight. Otherwise, winds
will mainly be 15 kt or less with seas 2 to 3 ft seas on average.
Conditions expected to be just below Small Craft Advisory criteria
Wednesday through Friday as southwest winds blow 15-20 kt due to a
tighter gradient between Atlantic high pressure and an inland
trough. On Saturday a northeast flow will setup behind a passing
cold front. Increasing chances for advisories over the weekend due
to tightening northeast gradient.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ087-088-
099>101-114>116-118-137-138-140.
SC...Heat Advisory until 6 PM EDT this evening for SCZ040-042>045-
047>052.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...Hazardous weather outlook, Jun 14, 1:05 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 105 PM EDT TUE JUN 14 2016 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-151715- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 105 PM EDT TUE JUN 14 2016 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-151715- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 105 PM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 2:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT TUE JUN 14 2016
GAZ100-101-116-118-138-141845-
INLAND CHATHAM GA-BULLOCH GA-EFFINGHAM GA-INLAND LIBERTY GA-
INLAND BRYAN GA-
222 PM EDT TUE JUN 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BULLOCH...
LIBERTY...EFFINGHAM AND BRYAN COUNTIES UNTIL 245 PM EDT...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FORT STEWART...MOVING
NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...PEMBROKE...BAY...LANIER...PORT WENTWORTH...BLOOMINGDALE
AND GUYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3244 8150 3218 8113 3189 8152 3208 8172
3209 8172 3210 8173 3210 8174
TIME...MOT...LOC 1822Z 232DEG 13KT 3199 8152The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:50 AM EDT | Heat Advisory | CHS | Bulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more | 14 hr |
| Jun 14, 2:19 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, McIntosh | 56 min |
| Jun 14, 2:22 PM EDT | Special Weather Statement | CHS | Bryan | 23 min |
| Jun 14, 2:53 PM EDT | Special Weather Statement | CHS | Bryan | 52 min |
| Jun 14, 3:00 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham, Liberty | 60 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.